• Share this page:
Just Diagnosed with Cancer? Chat with Experts

Chemotherapy

Fast FAQs: Chemotherapy Side Effects and Sex Drive

What could be the cause of decreased sex drive in breast cancer survivors? In addition to the side effects of chemotherapy and hormonal treatments, loss of a breast, depression and worries about the return of cancer may play a role. Learn more about how chemo affects sexual desire and intimacy.

By PJ Hamel

Tuesday, May 1, 2007; 4:00 PM 

Q. What with all the side effects I had during chemotherapy, I really wasn’t in the mood for sex very often. And now that I’m done with chemo, I’m finding I’m still not in the mood… and even when I am, it’s painful! What’s going on?

A. Well, for once those powerful chemo drugs aren’t the primary cause of these new aggravating side effects: loss of sexual desire, and painful intercourse. Instead, the villain is your body’s lack of hormone production, brought on by menopause, brought on by, yes, those chemo drugs.

Most pre-menopausal women go into what’s called chemical menopause or instant menopause during chemotherapy. And if you were going through menopause when you started chemo, the drugs will only increase your symptoms. This chemically induced menopause, unlike the long, gradual process most women go through naturally, is intense. The drugs immediately diminish your ovaries’ and adrenal glands’ production of estrogen and progesterone; and, while it takes longer, eventually testosterone production lessens, too.

What does all this mean? Testosterone is the hormone that produces sexual desire (libido) in women. Without it, you have a hard time getting excited at the prospect of making love. Think of how you felt, sexually, as a child; the lack of testosterone is taking you back towards that libido-free zone. 

What can you do about this? It used to be thought that testosterone cream, applied topically to the vagina, would bring back your feelings of sexual excitement; but a study published in the May 2, 2007 issue of the Journal of the National Cancer Institute pretty much disproves that. So, you may have to work a bit at finding ways to make up for that lost testosterone. Since there’s probably not much you can do, hormone-wise, to change your situation, you’re going to have to use your mind and emotions to try to get some of that libido back.

 

Q. Hopefully eventually I’ll figure out some strategies for making love-making more appealing. But I’m afraid it’s still going to hurt. Why is it so painful now?

A. Painful intercourse is the result of your vagina becoming dry, and its walls becoming thinner. Like hot flashes and “permanent PMS,” this vaginal dryness is the result of the decrease in estrogen and progesterone–brought on by those darned chemo drugs. You may even find you’ll have some bleeding after intercourse–just like being a virgin again, eh?

What can you do about this dryness? First, you can try some over-the-counter remedies. Replens®, Vagisil®, or their store-brand counterpart can be found at any drugstore. Basically, they’re body moisturizers designed specifically for your vagina. You apply them regularly, several times a week (via the same type of applicator you’d use for yeast infection medication), and they make your vagina softer, moister, and more pliable, and thus sex more comfortable.

Another thing you can try is a vaginal lubricant, designed to be used just prior to intercourse. (By the way, tell your partner he or she is NOT the reason you’re unable to lubricate; it has nothing to do with desire, and everything to do with your hormone level.) Astroglide® is a lubricant many women like, but check out all the offerings at the drugstore; they’ll be in the same section with the condoms. (By the way, petroleum jelly isn’t recommended; it may promote infections and deteriorate latex condoms.)

 
Q. Is there anything else I can try, if none of that works?

A. Yes, there is. If you have estrogen-receptive breast cancer, you’re supposed to avoid adding estrogen to your body; your doctor probably won’t have recommended hormone replacement therapy. However, many doctors now, understanding that women really do miss sexual intimacy, are prescribing minimal amounts of estrogen cream, which can be applied to the external lips of the vagina to provide relief from dryness. In addition, there’s something called Estring® (a ring of the drug estradiol) that can be inserted into the vagina, much like a diaphragm, and left there for three months. As it gradually releases the drug, your vagina will become moister, more like it was before chemo, and love-making should become a heck of a lot less painful.

Don’t be afraid to discuss any of this with your doctor. He or she won’t be uncomfortable talking with you about your sex life. It’s the doctor’s goal to make you healthy again, and that means healthy in all ways. Suffering in silence won’t do you or your partner any good. Take that first tough step by bringing up any sexual issues you’re experiencing at your next appointment, and see where the discussion takes you. You may find a happy ending to the chemo story yet!

Ask a Question

Get answers from our experts and community members.

Btn_ask_question_med
View all questions (6957) >